New Mexico, 2013

High Wind in New Mexico, June 18, 2013

June 18, 2013 · NWS ABQ · 1 event in 1 county or zone

A backdoor cold front pushing down the eastern plains combined with thunderstorm outflow to create locally strong gap winds along the west slopes of the Sandia Mountains. A large cottonwood tree was downed near Cottonwood Mall in northwest Albuquerque.

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A backdoor cold front pushing down the eastern plains combined with thunderstorm outflow to create locally strong gap winds along the west slopes of the Sandia Mountains. A large cottonwood tree was downed near Cottonwood Mall in northwest Albuquerque.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 17, 10:43 PM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 17, 10:43 PM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1143 PM MDT MON JUN 17 2013

.AVIATION...
06Z TAF CYCLE
RESULTING SURFACE BOUNDARY FROM EARLIER STRONGER CONVECTION WILL
RESULT IN AN EASTERLY WIND THROUGH PASSES INTO THE RGV OVERNIGHT
WITH GUSTS TO 25 TO 35KT. AREAS OF LOW CLOUDS WITH MVFR TO IFR
CIGS AND LOCALIZED BR TO DEVELOP BEHIND THIS BOUNDARY ESPECIALLY
ALONG AND EAST OF A LINE FROM KRTN TO KLVS TO KTCC. SCATTERED
SHOWERS AND ISOLD TSTMS WILL ALSO SPREAD FROM THE CENTRAL MT CHAIN
TO TEXAS BORDER.

&&

.PREV DISCUSSION...830 PM MDT MON JUN 17 2013...
CONVECTION IS WINDING DOWN...SO AM CANCELING SEVERE THUNDERSTORM
WATCH NOW. HAVE LEFT SOME ISOLATED POPS IN THROUGH THE EARLY
MORNING TUESDAY...BUT MOST OF THE LINGERING SHOWERS AND VIRGA
SHOULD DISSIPATE SHORTLY. TIMING OF THE EAST WIND INTO THE CENTRAL
VALLEYS WAS ACCELERATED A BIT. CAN SEE IT ON ABX RADAR...JUST
ABOUT TO SPILL THROUGH THE TIJERAS CANYON. AM EXPECTING GUSTS UP
TO 25 TO 35 MPH...BUT NOTHING TOO STRONG. NEW ZONES WILL BE OUT
MOMENTARILY.

52

.PREV DISCUSSION...526 PM MDT MON JUN 17 2013...

.PREV DISCUSSION...251 PM MDT MON JUN 17 2013...

LATEST RADAR TRENDS AT 230PM SHOW SCATTERED TO NUMEROUS SHOWERS AND
STORMS DEVELOPING ALONG THE EAST SLOPES OF THE CENTRAL MT CHAIN AND
HIGH PLAINS. AT THE SURFACE THE BACK DOOR FRONT HAS SHIFTED WEST
INTO THIS AREA AND WILL CONTINUE TO PROVIDE A FOCUS FOR CONVECTION.
DEEP MOISTURE AND INSTABILITY WITH THE FRONT WILL ALLOW MULTIPLE
COMPLEXES OF STORMS IN THIS AREA TO LIKELY BECOME A LARGER COMPLEX
OVER THE SE PLAINS INTO WEST TX BY THIS EVENING. HAVE RAISED POPS
FOR THE EAST CENTRAL AND SE PLAINS ALONG THE FRONT IN COLLABORATION
WITH THE HPC QPF AND SPC ENSEMBLE MODEL GUIDANCE. FARTHER WEST
CONVECTION WILL BE MORE ON THE DRY SIDE WITH GUSTY WINDS AND
BLOWING DUST A POSSIBILITY AGAIN.

TOMORROW WILL BE SIMILAR WITH AN EVEN LARGER AREA OF STRONG TO SEVERE
POTENTIAL FOR EASTERN NM. THE CONVECTION FROM TODAY WILL FORCE THE
BACK DOOR/CONVECTIVELY ENHANCED FRONT THRU GAPS IN THE CENTRAL MT
CHAIN OVERNIGHT CREATING SOME GUSTY CANYON WINDS. MOISTURE WILL BE
SCOURED OUT QUICKLY IN CENTRAL NM AS DRY WESTERLY FLOW INCREASES OVER
THE AREA FROM THE WEST. THIS WILL ENHANCE THE DRY LINE THUS ENHANCING
THE SEVERE WEATHER POTENTIAL. TEMPS WILL BE ABOVE NORMAL FOR THE WEST
WITH SOME SLIGHTLY BREEZIER CONDITIONS BY LATE DAY.

WEDNESDAY AND THURSDAY WILL BE EVEN DRIER FOR MUCH OF THE AREA WITH
VERY LITTLE CONVECTION EXPECTED. CRITICAL FIRE CONCERNS WILL RETURN.
TEMPS WILL BE VERY HOT AS 700MB READINGS REACH THE +17 TO 19C RANGE
WHICH IS NEARLY +2 STANDARD DEVIATIONS ABOVE NORMAL. THIS WILL LEAD
TO WELL ABOVE NORMAL TEMPS ALMOST ALL AREAS. ANY STORMS THAT DO FIRE
ALONG THE CENTRAL MT CHAIN OR FAR EASTERN PLAINS WILL GUSTY WITH DRY
LIGHTNING AND BLOWING DUST.

THE UPPER RIDGE WILL THEN REDEVELOP FARTHER SOUTHEAST INTO WEST TX
AND NORTHEASTERN MEXICO FRIDAY THROUGH THE WEEKEND. MEANWHILE A WELL
DEFINED MOIST AXIS WILL READY TO TAP THE WESTERN PERIPHERY OF THE
RIDGE AND SLIDE NORTH ACROSS THE SIERRA MADRES INTO NM. DID NOT MAKE
ANY CHANGES TO EXTENDED POPS BUT THE POTENTIAL IS THERE FOR BETTER
COVERAGE AND SLIGHTLY COOLER TEMPS. AGAIN...STORMS WILL FAVOR MORE
OF THE DRY AND GUSTY MODE. GUYER

.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY AND SOME ON THURSDAY...

AS FAR AS REST OF TODAY...DRIER STORMS WILL BE FOUND ACROSS THE
WESTERN HALF OF THE FORECAST AREA WITH JUST A SMALL FOOTPRINT OF
WETTING RAIN CENTRAL. THE EASTERN HALF WILL SEE WETTER STORMS AS THE
MODELS PAINT A COMPLEX OF WETTING STORMS DEVELOPING ACROSS THE
NORTHEAST THIRD OR SO TONIGHT. A WEAK BACK DOOR FRONT WILL SERVE AS
THE CATALYST FOR THE WETTER STORMS AND BASED ON THE EXPECTED
CONVECTION...EAST CANYON WINDS SHOULD BECOME STRONGER THAN MODEL
GUIDANCE ALONG THE CENTRAL MOUNTAIN CHAIN. THUS...PUSHING HIGHER
DEWPOINTS AND MOISTURE FURTHER TO THE WEST. ESPECIALLY FAVORING THE
SANTA FE AND ALBUQUERQUE GAPS.

THE OVERALL WIND FLOW SHOULD INCREASE SOME ON TUESDAY AS THE UPPER
FLOW INCREASES ALOFT. MIXING WILL REMAIN PRETTY HIGH ACROSS WESTERN
AND CENTRAL AREAS WHILE A COOL POOL LIMITS THE MIXING ACROSS
PORTIONS OF THE EAST. CONTINUED STORMINESS WILL BE POSSIBLE ACROSS
THE EAST AND MOST LIKELY DEVELOP ALONG THE EAST SLOPES OF THE
CENTRAL MTNS. MOST LIKELY DRIER OVER THE SANGRES BUT JUST DEPENDS ON
HOW MUCH MOISTURE GETS BANKED UP ALONG THE EAST SLOPES TONIGHT.
SINGLE DIGIT HUMIDITY VALUES WILL REALLY INCREASE  ACROSS THE WESTERN
THIRD TO HALF AS THE MID LEVEL DRY INTRUSION INTENSIFIES. HAINES
VALUES WILL BE 6 ACROSS THE WESTERN THIRD TO HALF WITH MUCH LOWER
READINGS ACROSS THE EAST. SEEING SOME SUPER HAINES CONDITIONS ACROSS
THE WESTERN MTNS AS WELL AS A LOCALIZED RED FLAG SIGNATURE ACROSS
THE LOWER SAN JUANS OR TUSAS MTNS OF ZONE 102. SMALL ENOUGH COVERAGE
TO NOT ISSUE A WATCH FOR THAT AREA.

THE PACIFIC TROUGH WILL INTENSIFY AND PUSH INLAND ON WEDNESDAY. BOTH
NAM AND GFS MODELS INDICATE THIS SO CONFIDENCE IS INCREASING THAT A
CRITICAL FIRE WEATHER GROWTH PERIOD WOULD DEVELOP ON WEDNESDAY AND
MOST LIKELY LAST INTO THURSDAY. AS A RESULT OF THE
INTENSIFICATION...WINDS ALOFT WILL INCREASE AND A LEE TROUGH WILL
ALSO TIGHTEN ACROSS THE EASTERN PLAINS. BUMPED UP WIND SPEEDS ABOVE
MODEL GUIDANCE SINCE ITS MID JUNE WITH A STEEP SUN ANGLE AND MIXING
HEIGHTS ARE DEPICTED TO BE ABOVE NORMAL. THE MID LEVEL DRY INTRUSION
WILL ALSO TEND TO OVERSPREAD MOST OF THE AREA EXCLUDING THE FAR EAST
SO SEVERAL HOURS OF SINGLE DIGIT RH VALUES ARE ANTICIPATED. HUMIDITY
RECOVERIES WEDNESDAY MORNING WILL GENERALLY BE POOR WEST OF THE RIO
GRANDE VALLEY AND EXPAND EASTWARD OVER THE CENTRAL MTNS THURSDAY
MORNING. THE FLY IN THE OINTMENT AS FAR AS WEDNESDAY MORNING
RECOVERIES WILL BE MOISTURE PUSHING BACK TO THE WEST VIA THE CENTRAL
MTN GAPS DUE TO STRONG THUNDERSTORMS THAT ARE ANTICIPATED TO DEVELOP
OVER THE EASTERN PLAINS TUESDAY AFTERNOON. OR ELSE...CONDITIONS
WOULD BE WORSE DURING THAT OVERNIGHT PERIOD. TEMPERATURES WILL
GENERALLY BE ABOVE NORMAL DURING THIS PERIOD BY 3 TO 10 DEGREES.

THE MAJOR THREATS WEDNESDAY WILL BE A COMBO SUPER HAINES AND RED
FLAG CONDITIONS FAVORING THE HIGHER ELEVATIONS AND AREAS TO THE LEE
OF THE CENTRAL MTNS. THERE IS JUST ENOUGH OF A SIGNATURE TO WARRANT
A FIRE WEATHER WATCH FOR ZONES 109 AND 106 WITH WIND SPEEDS MORE OF
A LIMITER BUT SUPER HAINES BEING PRETTY EXPANSIVE. ZONES 104 AND 108 ARE
ALSO LIMITED DUE TO HIGHER HUMIDITY VIA THE DRYLINE NEAR THE TX
STATE LINE. THE STRONGEST CRITICAL SIGNATURE LIES ACROSS THE
NORTHWEST THIRD TO HALF.

THE CRITICAL AREA SHRINKS ON THURSDAY BUT STILL CRITICAL OVER THE
HIGHEST RIDGES AS WELL AS AREAS TO THE LEE OF THE CENTRAL MTNS. NOT
GOING TO ISSUE A WATCH AT THIS TIME BUT WILL BE WATCHING MODEL
TRENDS AS FAR AS THE UPPER LEVEL FLOW AND WIND SPEEDS PROJECTED FOR
THE SURFACE. SORT OF MARGINAL AS IT CONCERNS SPEEDS BUT STILL
CRITICAL DUE TO THE WARMTH/DRYNESS AND INSTABILITY. LESS OF A SUPER
HAINES SIGNATURE FOR THURSDAY BUT HAINES 6 VALUES WILL BE PRETTY
RAMPANT. CANT RULE OUT SOME FASTER MOVING HIGH BASED STORMS ACROSS
THE SOUTHWEST WITH A BETTER CHANCE ACROSS THE EASTERN PLAINS WHERE
HUMIDITY VALUES WILL BE HIGHER AND MAKE FOR WETTER STORMS.

HUMIDITY VALUES SHOULD INCREASE ON FRIDAY AS THE LONG RANGE MODELS
ARE SHOWING SOME SORT OF MODEST MID LEVEL MOISTURE INCREASE FROM THE
SOUTH. THERE WILL BE QUITE A BATTLE BETWEEN THE DRIER AIR TO THE
WEST AND THE MORE MOIST AIR TO THE EAST. WIND FLOW SHOULD WEAKEN
SOME AS THE TROUGH WASHES OUT ALTHOUGH THE LATEST 12Z GFS CONTINUES
TO SHOWER STRONGER WINDS ALOFT WHILE THE ECMWF IS MUCH WEAKER.
SUSPECT THIS WILL CHANGE SOME AS WE GET CLOSER TO FRIDAY. SIMILAR
PATTERN DEPICTED BY THE MODELS FOR THE WEEKEND. THE GFS HAS MORE
TROUGH EFFECTS THAN ECWMF BUT EXPECTING DRIER STORMS WESTERN AND
CENTRAL AREAS WITH A LITTLE MORE SOUTHWEST TO NE STORM MOVEMENT.
SOME AFTERNOON BREEZES POSSIBLE. 50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES...NMZ101>109.

&&
Hazardous weather outlook, Jun 17, 4:36 AM MST, 20 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
536 AM MDT MON JUN 17 2013

NMZ501>540-181200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
536 AM MDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
NORTHEAST HIGHLANDS...NORTHEAST PLAINS AND PORTIONS OF THE EAST
CENTRAL PLAINS LATE THIS AFTERNOON AND INTO THE EVENING HOURS.
DAMAGING WINDS WILL BE THE MAIN THREAT...BUT LARGE HAIL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE EAST
SLOPES OF THE SANGRE DE CRISTO MOUNTAINS AND CENTRAL HIGHLANDS
EAST TO THE TEXAS BORDER TUESDAY AFTERNOON AND EVENING WHEN LARGE
HAIL AND DAMAGING WINDS ARE POSSIBLE.

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS EAST CENTRAL
AND NORTHEAST PORTIONS OF NEW MEXICO WEDNESDAY AFTERNOON AND
EVENING.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AFTERNOON AND TUESDAY
AFTERNOON FOR NORTHEAST AND EAST CENTRAL NEW MEXICO DUE TO THE
THREAT FOR SEVERE THUNDERSTORMS.

11

Event by event

1 high wind. Local standard time, as filed.

High Wind, Albuquerque Metro Area

When
June 18, 1:00 AM MST to 8:00 AM MST
Where
Albuquerque Metro Area forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager

Large Cottonwood tree was blown over/in half in the parking lot of the Cottonwood mall just south of TGI Fridays restaurant.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447264.